Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 53, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 17, 2015, 6:17 PM PDT for San Bernardino County, California. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2015, 6:17 PM PDT (01:17 UTC)
- Expired
- Jul 18, 2015, 12:15 AM PDT
- In force
- 6 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:37 PM PDT | FLASH FLOOD | 21 Nw Needles, CA | CHP REPORTS A SWIFTWATER RESCUE ON US 95 FIVE MILES SOUTH OF NV BORDER. OCCUPANT RESCUED WITHOUT INJURY. US 95 CLOSED N OF I-40 DUE TO FLOODING. |
| Jul 17, 7:40 PM PDT | FLASH FLOOD | 18 Nw Needles, CA | CALTRANS REPORTS US-95 CLOSED FROM THE NEVADA STATE LINE TO I-40 IN BOTH DIRECTIONS DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3745 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
234
WGUS55 KVEF 180117
FFWVEF
CAC071-180415-
/O.NEW.KVEF.FF.W.0053.150718T0117Z-150718T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
617 PM PDT FRI JUL 17 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 915 PM PDT
* AT 615 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR THE NEVADA STATE LINE
SOUTH TO NEAR INTERSTATE 40. THE STORMS WERE MOVING SLOWLY TO THE
NORTHEAST. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3486 11491 3522 11498 3523 11491 3502 11465
3498 11463 3491 11463
$$
JH4 follow-up statements
736
WGUS75 KVEF 180239
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
739 PM PDT FRI JUL 17 2015
CAC071-180415-
/O.CON.KVEF.FF.W.0053.000000T0000Z-150718T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
739 PM PDT FRI JUL 17 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR
EAST CENTRAL SAN BERNARDINO COUNTY...
AT 737 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RUNOFF FROM HEAVY RAIN EARLIER
WILL COMBINE WITH ANY ADDITIONAL RAINFALL TO CONTINUE THE LIKELYHOOD
OF FLASH FLOODING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3486 11491 3522 11498 3523 11491 3502 11465
3498 11463 3491 11463
$$
JH350
WGUS55 KVEF 180404
FFWVEF
CAC071-180715-
/O.EXT.KVEF.FF.W.0053.000000T0000Z-150718T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
904 PM PDT FRI JUL 17 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 1215 AM PDT
* AT 900 PM PDT...LOCAL LAW ENFORCEMENT REPORTED THAT HIGHWAY 95 WAS
FLOODED BETWEEN THE NEVADA STATE LINE AND INTERSTATE 40. ALSO
DOPPLER RADAR SHOWED ADDITIONAL THUNDERSTORMS PRODUCING HEAVY RAIN
MOVING INTO THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
CONTINUE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3486 11491 3522 11498 3523 11491 3502 11465
3498 11463 3491 11463
$$
JH226
WGUS75 KVEF 180559
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1059 PM PDT FRI JUL 17 2015
CAC071-180715-
/O.CON.KVEF.FF.W.0053.000000T0000Z-150718T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1059 PM PDT FRI JUL 17 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT FOR
EAST CENTRAL SAN BERNARDINO COUNTY...
AT 1058 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS STILL IN THE
WARNED AREA. THIS COMBINED WITH RUNOFF FROM EARLIER HEAVY RAIN WILL
CONTINUE THE THREAT FOR FLASH FLOODING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 95 FROM THE NEVADA STATE LINE TO INTERSTATE 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3486 11491 3522 11498 3523 11491 3502 11465
3498 11463 3491 11463
$$
JH378
WGUS75 KVEF 180719
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1219 AM PDT SAT JUL 18 2015
CAC071-180728-
/O.EXP.KVEF.FF.W.0053.000000T0000Z-150718T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1219 AM PDT SAT JUL 18 2015
...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN BERNARDINO COUNTY HAS
EXPIRED...
THIS WARNING HAS BEEN REPLACED BY A NEW WARNING FOR A SMALLER BUT
SIMILAR AREA. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 3486 11491 3522 11498 3523 11491 3502 11465
3498 11463 3491 11463
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:23 PM PDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 17, 3:23 PM PDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 323 PM PDT FRI JUL 17 2015 .SYNOPSIS...A SURGE OF MOISTURE MOVING UP FROM THE GULF OF CALIFORNIA WILL EXPAND NORTHWARD TONIGHT THROUGH SATURDAY. ADDITIONAL MOISTURE ASSOCIATED WITH TROPICAL STORM DOLORES WILL MOVE ACROSS THE ENTIRE REGION BY SUNDAY. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION OVER THE WEEKEND. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND FLASH FLOODING. DRIER CONDITIONS WILL BEGIN TO SPREAD IN FROM THE SOUTHWEST EARLY NEXT WEEK. && .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. A GENUINE GULF SURGE WAS UNDERWAY TODAY AS EVIDENCED BY SURFACE OBSERVATIONS...SATELLITE IMAGERY AND PRECIPITABLE WATER SOUNDERS. THE YUMA RADAR VAD WIND PROFILE HAS SHOWN A SUSTAINED SOUTHERLY WIND FROM THE SURFACE TO 7-8KFT SINCE EARLY THIS MORNING. PWAT ANALYSES INDICATE THE 1.5 INCH LINE HAD MOVED UP NEAR BLYTHE AND THE 1 INCH LINE WAS PUSHING UP ACROSS LAUGHLIN-BULLHEAD. SUFFICIENT MOISTURE AND INSTABILITY WAS EVIDENT FROM THE LAS VEGAS VALLEY SOUTHWARD THIS AFTERNOON WITH MODERATE TO TOWERING CUMULUS QUICKLY DEVELOPING. ISOLATED SHOWERS AND THUNDERSTORMS WERE ADDED TO THE FORECAST ACCORDINGLY THIS AFTERNOON AND EVENING. OTHERWISE...THE GOING FORECAST WAS GENERALLY SUPPORTED BY THE MODEL GUIDANCE. THE MAJORITY OF MODEL SOLUTIONS STILL FAVOR MOHAVE COUNTY FOR THE MOST EXTENSIVE CONVECTION TONIGHT THROUGH SATURDAY. A FAIRLY SHARP MOISTURE GRADIENT IS FORECAST TO SET LATE TONIGHT AND SATURDAY ALONG THE NEVADA/ARIZONA BORDER DUE TO LOW LEVEL SOUTHWEST WINDS COMING ACROSS SAN BERNARDINO COUNTY COLLIDING WITH THE MOIST SOUTHERLY FLOW STREAMING UP THE COLORADO RIVER VALLEY. NOT REAL CONFIDENT IN THIS SCENARIO GIVEN THE WIDE AREA OF MOISTURE SPREADING OUR WAY. ALSO... EXPERIENCE HAS SHOWN THAT OUTFLOW BOUNDARIES FROM STORMS IN NORTHWEST ARIZONA CAN EASILY PUSH MOISTURE UP INTO CLARK COUNTY AND WE WILL NEED TO WATCH FOR THAT. POP VALUES WERE NOT RAISED MUCH FOR SOUTHERN NEVADA SATURDAY. GIVEN THE GULF SURGE SCENARIO...WE WILL HAVE PLENTY OF MOISTURE IN PLACE TO PROVIDE FUEL FOR HEAVY RAIN PRODUCING THUNDERSTORMS. HOWEVER...STORMS WILL NOT NECESSARILY BE WIDESPREAD ACROSS CLARK COUNTY ON SATURDAY. CONVECTIVE DEVELOPMENT SHOULD BE ENHANCED BY AN UNUSUALLY STRONG JULY JET SETTING UP OVER SOUTHERN NEVADA AND UTAH TONIGHT AND TOMORROW. THIS MAY PROVIDE SUSTAINABILITY OR TRAINING OF STORMS BUT MAYBE NOT EXTENSIVE COVERAGE. IN ANY CASE...MANY STORMS THAT DO DEVELOP WILL BE HEAVY RAIN PRODUCERS AND THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR MOHAVE COUNTY...CLARK COUNTY AND EASTERN SAN BERNARDINO COUNTY. IT IS POSSIBLE THE WATCH MAY NEED TO BE EXTENDED AND EXPANDED SATURDAY NIGHT AND SUNDAY AS ADDITIONAL MOISTURE FROM TROPICAL STORM DOLORES SPREADS OVER THE REGION...BUT WE WILL EVALUATE THAT OVER THE NEXT 24 HOURS OR SO. STORM COVERAGE SHOULD BE A LITTLE MORE EXTENSIVE BY SUNDAY BUT WE WILL LOSE SOME DYNAMIC FORCING ASSOCIATED WITH THE WEAKENING JET. TEMPERATURES SHOULD ALSO TREND DOWNWARD SUNDAY WITH MORE CLOUD COVERAGE. .LONG TERM...MONDAY THROUGH FRIDAY. STILL A BIT OF DIFFERENCE BETWEEN MODELS WITH REGARDS TO THE REMNANTS OF DOLORES. BY MONDAY MORNING THE GFS HAS THE LOW CIRCULATION JUST OFF THE NORTHERN BAJA COAST WHILE THE ECMWF HAS THE LOW JUST PUSHING INTO CALIFORNIA NEAR LOS ANGELES. BOTH MODELS SHOW PLENTY OF MOISTURE STILL AVAILABLE AT LEAST FOR THE FIRST HAVE OF MONDAY...BUT IF THE ECMWF VERIFIES THEN THE MOISTURE COULD BE OUT EARLIER THAN EXPECTED AS A DRIER SOUTHWEST FLOW MOVES INTO THE REGION. SO BASED ON BOTH MODELS THE CONFIDENCE IS LOW FOR PRECIPITATION CHANCES ON MONDAY AND EVEN BEYOND AS THE GFS KEEPS PRECIP OVER MUCH OF THE CWA THROUGH MONDAY EVENING. IF WE ARE ABLE TO KEEP THE MOISTURE IN PLACE THEN WE SHOULD GENERATE SOME AFTERNOON THUNDERSTORMS BASED ON AFTERNOON HEATING. DID KEEP AT LEAST A CHANCE OF SHOWERS/THUNDERSTORMS IN THE GRIDS. HOWEVER...IF THE MODELS START TO LEAN TOWARD THE ECMWF THEN WE WOULD HAVE TO LOWER THOSE. DEPENDING ON THE TIMING OF THE REMNANTS OF DOLORES WE MAY BE COMPLETELY DRY TUESDAY AND WEDNESDAY...BUT FOR NOW HAVE KEPT IN AT LEAST A SLIGHT CHANCE OF STORMS. BEYOND WEDNESDAY THINGS BECOME EVEN MORE MURKIER AS THE MODELS INDICATE THAT STRONG HIGH PRESSURE OVER THE SOUTHERN STATES WILL EXPAND WESTWARD AND DEFLECT ANY MOISTURE FROM WHAT COULD BECOME TROPICAL SYSTEM FELICIA THAT IS STARTING TO DEVELOP WELL OFF THE CENTRAL AMERICAN COAST. IF THE HIGH DOES EXPAND AND STRENGTHEN THEN TEMPERATURES WOULD LIKELY RISE TO ABOVE NORMAL READINGS BY THE END OF THE WEEK WITH DRY CONDITIONS. && .AVIATION...FOR MCCARRAN...SCT CLOUDS AROUND 10K FEET THIS AFTERNOON WITH WITH ISOLATED SHRA/TSRA DEVELOPING SOUTH OF THE VALLEY AND GENERALLY MOVING NORTHEAST. ANY DEVELOPMENT IS EXPECTED TO DISSIPATE BY 03Z THIS EVENING WITH GENERALLY CLEAR SKIES OVERNIGHT. SOUTHWEST WINDS GUSTING TO 25KTS THROUGH 03Z THEN DIMINISHING TO AROUND 10KTS OVERNIGHT. THERE WILL BE SCATTERED TSRA ACROSS THE REGION SATURDAY WITH THE BEST CHANCE EAST OF THE VALLEY. HOWEVER...GUSTY WINDS UP TO 35KTS WILL BE POSSIBLE NEAR ANY STORM. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT CLOUDS AROUND 10K FEET ALONG WITH ISOLATED STORMS MAINLY SOUTH AND EAST OF INTERSTATE 15 THROUGH 03Z...THEN SKC-FEW100 OVERNIGHT. SOUTHWEST WIND GUSTS UP TO 30KTS WILL ALSO DIMINISH OVERNIGHT WITH SPEEDS AROUND 10-15KTS. SCT TSRA OVER MAINLY SOUTHERN CLARK AND MOHAVE COUNTIES SATURDAY WITH ISOLD TSRA ACROSS AREAS TO THE NORTH. SOUTH WINDS GUSTING UP TO 20KTS IN THE AFTERNOON...WITH GUSTS UP TO 35KTS NEAR STORMS POSSIBLE. && SHORT TERM...ADAIR LONG TERM/AVIATION...GORELOW FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:21 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 17, 5:54 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 36 min |
| Jul 17, 7:17 PM PDT | Dust Storm Warning | VEF | San Bernardino | 3 hr |
| Jul 17, 7:23 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 17, 10:27 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 48 min |
| Jul 18, 12:17 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 18, 10:49 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 18, 11:00 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 18, 1:23 PM PDT | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Jul 18, 1:27 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 58 min |
| Jul 18, 1:44 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 61 min |
| Jul 18, 1:46 PM PDT | Dust Storm Warning | VEF | Inyo | 109 min |
| Jul 18, 2:20 PM PDT | Flash Flood Warning | VEF | San Bernardino | 6 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.